Winter Storm, Brown
- When
- January 29, 3:00 PM CST to January 30, 2:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Low pressure rapidly deepened and moved from northern Illinois into northern Michigan. Near blizzard conditions were reported across much of central and northeast Wisconsin as wind gusts exceeded 40 mph.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure rapidly deepened and moved from northern Illinois into northern Michigan. Near blizzard conditions were reported across much of central and northeast Wisconsin as wind gusts exceeded 40 mph. The strong and gusty winds combined with 2 to 6 inches of new snow, resulting in considerable blowing and drifting snow.
Some of the most extreme conditions were reported across northern Door County where wind gusts were as high as 54 mph at Northport and 6.5 inches of snow fell at Washington Island.
Cold air and strong winds produced wind chills to 40 below zero in some locations by the morning of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 29, 10:39 AM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1039 AM CST TUE JAN 29 2008 .UPDATE...MID LEVEL CONVERGENT BAND OF HEAVY SNOW FROM IOWA TO WC WI THIS MORNING WILL WORK INTO PARTS OF C AND NC WI LATE THIS MORNING AND INTO THE AFTENOON. THEREFORE EXPECT MORE SNOW THEN PREVIOUSLY FORECASTED...AND HAVE UPGRADED ADVISORY TO WARNING. FOR THE REST OF THE FCST AREA...WARNING WILL CONTINUE...SURFACE LOW APPEARS TO BE TRACKING A BIT MORE WEST WHICH COULD ALSO BRING A BIT MORE SNOW. MG/TH && .PREV DISCUSSION...ISSUED AT 502 AM CST TUE JAN 29 2008... SHORT TERM...TODAY THROUGH WEDNESDAY. 180KT JET LIFTING OUT OF SOUTHWEST UNITED STATES CAN BE SEEN FROM AIRCRAFT DATA EARLY THIS MORNING. THIS STRONG JET WILL LIFT NORTHEAST TODAY AND TONIGHT AND HELP DEEPEN SURFACE LOW THAT WAS NEAR KANSAS CITY AT 09Z. THIS LOW IS FORECAST TO MOVE TO NORTH OF SAULT SAINTE MARIE BY MIDNIGHT. FAST MOVEMENT WILL KEEP SNOWFALL TOTALS FAIRLY MODEST. WHILE THE SNOWFALL AMOUNTS MAY NOT BE THAT GREAT...STRONG WINDS WILL CREATE NEAR BLIZZARD CONDITIONS DURING THE LATE AFTERNOON AND EVENING... ESPECIALLY IN THE EASTERN ZONES WHERE THE GRADIENT IS STRONGEST. LATER SHIFTS WILL LIKELY REPLACE THE CURRENT WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES WITH WIND CHILL WARNINGS OR ADVISORIES ONCE THE SNOW DIMINISHES THIS EVENING. LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY UNLIKE THE SYSTEM PUSHING THROUGH THE AREA THIS AFTERNOON... MINOR FEATURES AND MOISTURE WILL BE THE SIGNIFICANT FEATURES TO PRECIPITATION CHANCES IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME. HIGH PRESSURE IS EXPECTED TO SLIDE EAST OF THE AREA WEDNESDAY EVENING. WEAK WARM ADVECTION NOTED AT 850MB BEGINS AFTER 06Z...COMBINED WITH A JET STREAK MOVING ACROSS THE AREA LATER WEDNESDAY NIGHT INTO THURSDAY MORNING WILL TRIGGER AN EAST WEST BAND OF LIGHT SNOW. THIS IS SUPPORTED BY THE GFS/WRF DEPICTION OF VERY DRY AIR AT 850MB AND 925MB ACROSS MUCH OF THE AREA...BUT A NARROW RIBBON OF MOISTURE IS EXPECTED TO DEVELOP OVER THE FAR SOUTHERN PORTION OF THE FORECAST AREA LATER WEDNESDAY NIGHT. CONTINUED THE CHANCES FOR FLURRIES OR LIGHT SNOW OVER THE FAR SOUTH. SEVERAL WEAK DISTURBANCE EXPECTED TO MOVE ACROSS THE AREA BETWEEN WEDNESDAY NIGHT AND THURSDAY NIGHT WILL MAKE IT HARD TO PINPOINT WHEN IT WOULD SNOW...BUT BEST CHANCES APPEAR TO BE LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AND AGAIN THURSDAY NIGHT. CONTINUED 30-40 PERCENT CHANCES FOR SNOW OVER THE SOUTH...AND BROUGHT A SMALL CHANCE OF LIGHT SNOW OR FLURRIES FURTHER NORTH DURING THE DAY THURSDAY AND THURSDAY NIGHT. CONTINUED WITH LIGHT SNOWFALL AMOUNTS UNDER AN INCH...BUT CONCERNED THAT THERE COULD BE A NARROW BAND OF HEAVIER SNOW IF IT SNOWS OVER THE SAME AREA FOR A LONGER PERIOD OF TIME. LATER SHIFTS CAN FINE TUNE THE DETAILS ONCE WE GET CLOSER TO THE EVENT. ALL THE MODELS SUGGEST THAT THE STRONGER SYSTEM FOR FRIDAY WILL PASS SOUTH OF THE FORECAST AREA. ANALYSIS OF THE MODEL DATA WOULD SUGGEST THAT THE TRACK MAY BE A LITTLE FURTHER NORTH THAN WHAT THE 00Z MODELS INDICATE. ALSO...THE TREND THIS WINTER IS FOR WINTER STORMS ENDING UP FURTHER NORTH AND WEST OF THE MODEL TRACK 48 TO 72 HOURS IN ADVANCE OF THE SYSTEM. WILL CONTINUE WITH PERSISTENCE FOR NOW AND SEE IF THIS DOES WORK OUT. AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA...BRINGING A SMALL CHANCE FOR LIGHT SNOW ON SATURDAY. NEXT SYSTEM FOR EARLY NEXT WEEK IS MUCH WEAKER THAN YESTERDAY. THE MODELS HAVE DIVERGED WITH THE SURFACE LOW PATH WITH GFS MOVING IT NORTH OF WISCONSIN WHILE THE ECMWF TAKES THE SYSTEM SOUTH OF THE STATE. LITTLE CHANGES MADE BEYOND SATURDAY NIGHT. AVIATION...MVFR/IFR CIGS EXPECTED THROUGH MIDDAY IN MOST PLACES...WITH IFR CIGS AND VSBYS IN SNOW BY LATE AFTERNOON AND CONTINUING THIS EVENING. SNOW AND BLOWING SNOW COULD PRODUCE VSBYS BELOW AIRPORT MINIMA LATER TODAY. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 8 AM CST WEDNESDAY FOR WIZ022-038>040-048>050-073-074. WINTER STORM WARNING UNTIL 8 AM CST WEDNESDAY FOR WIZ005-010>013- 018>021-030-031-035>037-045. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 620 AM CST TUE JAN 29 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301415- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 620 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS THIS AFTERNOON AND TONIGHT. GROUND AND AIR TRAVEL WILL LIKELY BE AFFECTED. NEAR BLIZZARD CONDITIONS ARE POSSIBLE IN RURAL AREAS. IN ADDITION TO THE SNOW...DANGEROUS WIND CHILLS TO 40 BELOW ZERO WILL ARRIVE OVERNIGHT AND CONTINUE INTO WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DANGEROUS WIND CHILLS OF 30 TO 40 BELOW ZERO ARE EXPECTED EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOW AMOUNTS AND STRONG WINDS THIS AFTERNOON AND EVENING. LMZ521-522-541>543-301415- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 620 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A GALE WARNING REMAINS IN EFFECT THROUGH WEDNESDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM SNOW LAKE TOMAHAWK 45.81N 89.59W
01/29/2008 E0.3 INCH ONEIDA WI TRAINED SPOTTER
&&
SANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM SNOW WAUSAU 44.96N 89.63W
01/29/2008 M1.8 INCH MARATHON WI BROADCAST MEDIA
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM SNOW ELCHO 45.43N 89.18W
01/29/2008 M1.6 INCH LANGLADE WI TRAINED SPOTTER
MODERATE SNOW
&&
TOMHThe national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76181, 76182, 76183, 76184, 76185, 76186, 76187, 76188, 76189, 76190, 76191, 76192, 76193, 76194, 76195, 76196, 76197, 76198, 76199, 76200, 76201, 76202, 76203, 76205.